Alert archive / Virginia / Flash Flood Warnings in 2011

Flash Flood Warning 19, NWS Morristown, TN

July 25, 2011Wise County, City of Norton, Virginia

NWS Morristown, TN issued this flash flood warning at Jul 25, 2011, 12:46 PM EDT for Wise County, City of Norton, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2011, 12:46 PM EDT (16:46 UTC)
Expired
Jul 25, 2011, 3:45 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties City of Norton, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 92 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 3:20 PM EDTFLASH FLOODWise, VAMINOR FLOODING IN POUND, WISE, AND COEBURN. DOTSON CREEK RD. NEAR WISE IS COVERED BY WATER DUE TO FLOODING. SOME RESIDENTS NOT ABLE TO EVACUATE DUE TO FLOODING. REPORTED BY EMA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.8 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WGUS54 KMRX 251646
FFWMRX
VAC195-720-251945-
/O.NEW.KMRX.FF.W.0019.110725T1646Z-110725T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1246 PM EDT MON JUL 25 2011

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF NORTON...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF WISE...

* UNTIL 345 PM EDT

* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  FLASH FLOODING FROM A BAND THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO POUND 
  AND PARDEE.  RAINFALL OF 1 TO 3 INCHES HAS FALLEN OVER THE WARNED 
  AREAS WITH AN ADDITIONAL 1 TO 2 INCHES OF RAIN POSSIBLE THROUGH 
  THE EARLY AFTERNOON.  BE PREPARED FOR MINOR FLOODING ON AREA ROADS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
      3690 8230 3688 8240 3688 8263 3681 8270
      3683 8275 3680 8277 3689 8288 3698 8288
      3704 8275 3712 8273 3714 8271 3720 8255

$$

MJB
1 follow-up statement
090 
WGUS74 KMRX 251852
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
252 PM EDT MON JUL 25 2011

VAC195-720-251945-
/O.CON.KMRX.FF.W.0019.000000T0000Z-110725T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WISE VA-CITY OF NORTON VA-
252 PM EDT MON JUL 25 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR CITY
OF NORTON AND WISE COUNTIES...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
SHOWERS AND STORMS HAD MOVED SOUTHEAST OUT OF WISE COUNTY. HOWEVER
ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS WERE MOVING SOUTHEAST 
OUT OF EASTERN KENTUCKY...AND MAY PASS ACROSS WISE COUNTY OVER THE 
NEXT 1 TO 2 HOURS.

SOME ROADS...ESPECIALLY IN FLOOD PRONE AREAS...MAY STILL BE COVERED 
WITH STANDING OR FLOWING WATER. MOTORISTS SHOULD USE CAUTION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WISE...
NORTON AND BIG STONE GAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3713 8254 3703 8247 3696 8235 3697 8233
      3690 8230 3688 8240 3688 8263 3681 8270
      3683 8275 3680 8277 3689 8288 3698 8288
      3704 8275 3712 8273 3714 8271 3720 8255

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 11:30 AM EDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 25, 11:30 AM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1130 AM EDT MON JUL 25 2011

.DISCUSSION...WEAK...DIFFUSE FRONTAL BOUNDARY SETTLING INTO THE
SOUTHERN APPALACHIAN REGION TODAY.  THIS COMBINED WITH PLENTY OF LOW
LEVEL MOISTURE AND A WEAKLY UNSTABLE AIR MASS IN PLACE...EXPECT
OCCASIONAL SHOWERS AND THUNDERSTORMS TO MOVE ACROSS THE AREA.  MAIN
THREAT FROM THIS CONVECTION WILL BE HEAVY RAINFALL.  DRIER AIR MOVES
IN BEHIND THE FRONT...AND SHOULD END PRECIP FROM NORTH TO SOUTH
OVERNIGHT.  WITH THICK CLOUD COVER AND RAIN COOLED AIR...HIGHS
SHOULD BE A BIT COOLER THAN THE PAST FEW DAYS.  ALL ON TRACK IN
THE CURRENT FORECAST...WILL UPDATE TO REMOVE MORNING WORDING.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  87  71  92  71  93 /  80  40  30  20  10
KNOXVILLE AIRPORT, TN    86  70  92  69  92 /  70  30  20  10  10
OAK RIDGE, TN            84  70  92  69  92 /  70  20  20  10  10
TRI CITIES AIRPORT, TN   85  68  90  64  92 /  60  30  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Jul 25, 3:42 AM EDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
342 AM EDT MON JUL 25 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
342 AM EDT MON JUL 25 2011 /242 AM CDT MON JUL 25 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...WITH
NUMEROUS STORMS EXPECTED ACROSS THE AREA. AN ISOLATED STORM MAY
PRODUCE STRONG TO SEVERE DOWNBURST WINDS...BUT THE MAIN TREAT WILL
BE FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY DUE TO THE ISOLATED
NATURE OF THE EXPECTED SEVERE THREAT.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 11:53 AM EDTAreal Flood AdvisoryMRXWise, City of Norton3 hr
Jul 25, 3:46 PM EDTFlash Flood WarningMRXWise, City of Norton3 hr

Nearby

Flash Flood Warnings in Virginia, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.